Wednesday, June 23, 2010

Alaska Trip: The Final Preview of Many

Our long awaited drive to Alaska - which I may have mentioned that a time or two - begins tomorrow. This has always been a life-long goal of mine, so it's safe to say I'm a wee bit excited.

For those of you who wish to live vicariously through our vacation over the next two weeks, here's everything you need to know. I will be "live tweeting" the trip, and even if you don't have Twitter, you can follow along here. (Twitter updates will also be fed to Facebook.) Of course, this is subject to the availability of cell phone reception, of which there apparently is none anywhere in the Yukon (according to the T-Mobile Coverage Map). So, it's possible you won't hear from me for a few days at a time. But regardless of how that goes, I'll provide a full blog recap after we get back, including lots of nice pictures taken with Amber's fancy new camera.

Finally, so you can easily follow along at home, here's a quick run-through of our day-to-day itinerary. I've already gone through the details (part one, part two), and they haven't changed much since then, so I'll keep it short and sweet here.


View Actual trip to Alaska in a larger map
(Blue = northbound, red = southbound; push pins = overnight stops; specific locations of routes and overnight stops are approximate because Google Maps can be kind of a pain sometimes)

Day #1 (Thu 6/24): Durham, NC to Chillicothe, OH*
- Driving: 427 miles, 7 hours
Route: I-40, US-52, I-74, I-77, I-64, US-35 (I'll provide daily route maps in the recaps)
- Activities: Driving only.
- Sunrise to sunset: 15 hr, 3 min (6:00a EDT to 9:03p EDT)
(* - We don't have a reservation the first night, so we may end up staying somewhere else in southern Ohio.)

Day #2 (Fri 6/25): Chillicothe, OH to Plymouth, MN
- Driving: 877 miles, 14 hours
Route: US-35, I-75, I-70, I-74, I-80, I-380, US-218, US-18, I-35, I-494
- Activities: Driving only.
- Sunrise to sunset: 15 hr, 59 min (6:06a EDT to 9:05p CDT)

Day #3 (Sat 6/26): Plymouth, MN to Regina, SK
- Driving: 737 miles, 12 hours
Route: I-494, I-94, US-52, SK-39, SK-6
- Activities: Driving only. (Sensing a theme?)
- Sunrise to sunset: 16 hr, 45 min (5:29a CDT to 9:14p CST)

Day #4 (Sun 6/27): Regina, SK to Grande Prairie, AB
- Driving: 768 miles, 12½ hours
Route: SK-11, TCH-16, AB-43 (TCH = Trans-Canada Highway)
- Activities: Driving only.
- Sunrise to sunset: 17 hr, 50 min (4:49 CST to 10:30p MDT)

Day #5 (Mon 6/28): Grande Prairie, AB to Watson Lake, YT
- Driving: 682 miles, 12½ hours
Route: AB-43/BC-2, Alaska Highway
- Activities: Driving only, until we get to Watson Lake.
- Sunrise to sunset: 18 hr, 55 min (5:18a MDT to 11:13p PDT)

Day #6 (Tue 6/29): Watson Lake, YT to Skagway, AK
- Driving: 323 miles, 6 hours
Route: Alaska Highway, Tagish Road (Yukon 8), Klondike Highway (Yukon 2/AK-98)
- Activities: Train ride in Skagway.
- Sunrise to sunset: 19 hr, 16 min (4:06a PDT to 10:22p ADT)

Day #7 (Wed 6/30): Skagway, AK to Haines Junction, YT
- Driving: 205 miles, 4½ hours
Route: Klondike Highway to Alaska Highway
- Activities: Either Whitehorse, Kluane National Park, or both.
- Sunrise to sunset: 19 hr, 0 min (3:48a ADT to 11:48p PDT)

Day #8 (Thu 7/1): Haines Junction, YT to Seward, AK
- Driving: 734 miles, 13½ hours
Route: Alaska Highway (Yukon 1 / AK-2), then AK-1 (Tok Cut-Off Hwy / Glenn Hwy / Seward Hwy).
- Activities: Driving only.
- Sunrise to sunset: 19 hr, 41 min (4:43a PDT to 11:24p ADT)

Day #9 (Fri 7/2): Seward, AK
- Driving: 23 miles, 45 minutes
- Activities: Kenai Fjords National Park.
- Sunrise to sunset: 18 hr, 43 min (4:40a ADT to 11:23p ADT)

Day #10 (Sat 7/3): Seward, AK to Anchorage, AK
- Driving: 133 miles, 3 hours
Route: AK-1 (Seward Highway).
- Activities: Sea kayaking, then anything interesting on the way to Anchorage.
- Sunrise to sunset: 18 hr, 56 min (4:41a ADT to 11:37p ADT)

Day #11 (Sun 7/4): Anchorage, AK to Denali Nat'l Park, AK
- Driving: 235 miles, 4½ hours
Route: AK-1 (Glenn Hwy) to AK-3 (Parks Hwy).
- Activities: Bicycling, to be determined, then driving.
- Sunrise to sunset: 19 hr, 33 min (4:31 ADT to 12:04a ADT)

Day #12 (Mon 7/5): Denali Nat'l Park, AK
- Driving: 15 miles, 30 minutes
- Activities: Denali National Park.
- Sunrise to sunset: 20 hr, 5 min (3:57a ADT to 12:02a ADT)

Day #13 (Tue 7/6): Denali Nat'l Park, AK to Fairbanks, AK
- Driving: 129 miles, 2½ hours, plus up to 160 miles, 5 hours additional
Route: AK-3 (Parks Hwy).
- Activities: Driving, oil change, then either the Museum of the North, Chena Hot Springs, or a scenic drive.
- Sunrise to sunset: 20 hr, 25 min (3:59a ADT to 12:24a ADT)

Day #14 (Wed 7/7): Fairbanks, AK to Whitehorse, YT
- Driving: 589 miles, 11 hours
Route: Richardson Hwy (AK-2), then Alaska Hwy (AK-2 / Yukon 1).
- Activities: Possible brief Whitehorse visit after the drive.
- Sunrise to sunset: 18 hr, 59 min (3:28a ADT to 11:27p PDT)

Day #15 (Thu 7/8): Whitehorse, YT to Fort St. John, BC
- Driving: 830 miles, 15 hours
Route: Alaska Highway.
- Activities: Driving only the rest of the way.
- Sunrise to sunset: 17 hr, 5 min (4:44a PDT to 9:49p MST)

Day #16 (Fri 7/9): Fort St. John, BC to Yorkton, SK
- Driving: 939 miles, 16 hours
Route: BC-97, BC-2, AB-43, TCH-16.
- Activities: Driving only.
- Sunrise to sunset: 15 hr, 32 min (4:28a MST to 9:04p CST)

Day #17 (Sat 7/10): Yorkton, SK to Madison, WI
- Driving: 1,000 miles, 16 hours
Route: TCH-16, TCH-1, MB-75, I-29, I-94
- Activities: Driving only...and probably the occasional nap while our spouse drives.
- Sunrise to sunset: 14 hr, 52 min (4:46a CST to 8:38p CDT)

Day #18 (Sun 7/11): Madison, WI to Durham, NC
- Driving: 961 miles, 15½ hours
Route: I-39, I-88, I-355, I-80, I-65, I-70, I-75, US-35, I-77, I-74, US-52, I-40
- Activities: Driving only.
- Sunrise to sunset: 14 hr, 6 min (5:28a CDT to 8:34p EDT)

The trip begins at approximately 1:30 PM tomorrow after a 3/4-day of work. Bye!

2 comments:

Victor said...

Sounds like a great plan! The Yukon in particular I thought was the most scenic region between the Canadian Rockies, glacial lakes, and since it is the most remote, abundant wildlife. You will definitely want to stop often to take pictures in this area! I'd be kind of interested in seeing how much the highway has improved in the last 5 years as well. I remember when I was driving up there that progress on the Alaskan highway was a lot slower than I hoped because of all the construction zones and road conditions (it was tough to average more than 45-50 mph even without stopping). I really hope you and Amber enjoy the trip, I hope to make the journey again myself sometime in the future!

李蓉仲 said...

IS VERY GOOD..............................